Red diarrhea can happen for many reasons, from eating red foods, such as beetroot, to an anal fissure, when stool may contain blood. Some medications can also cause red diarrhea.
A healthy stool is usually solid, soft, and brown. While diarrhea is unpleasant, it is not usually a sign of something serious.
Diarrhea occurs when digested food material and water pass through the intestines too quickly. Instead of having time to form a solid mass, the material passes through in a liquid form. Diarrhea may appear red due to blood in the stool, certain medications, and the color of digested food.
Red diarrhea may be alarming, but stool color can help a person determine the cause of their symptoms. This article discusses possible causes and treatment and what other stool colors mean.
Several conditions and factors can cause a person’s stool to appear red. These include:
- Viral infection: Viruses
can causebloody diarrhea, such as rotavirus.
- Inflammatory bowel disease (IBD): Conditions such as Crohn’s disease and ulcerative colitis can lead to bleeding in the gastrointestinal tract. This blood can sometimes appear in the stool, making it red.
- Dysentery: Diarrhea with blood is known as dysentery. The most
common causesof dysentery are Shigella bacteria or Entamoeba histolytica, a type of parasite. These can cause severe infections that inflame the intestines enough to result in bleeding.
- Red foods: Foods that are naturally red or contain red food coloring can turn the stool red. Red diarrhea might occur if the food that a person eats causes food poisoning or irritates the stomach. Foods that can turn stool red include beets, cranberries, red candy, red frosting, red licorice, tomatoes, and tomato sauce.
- Colon polyps: These small growths in the colon can cause bleeding that will be apparent in diarrhea.
- Gastric cancers: Bleeding is a
common side effectof gastric cancer.
- Hemorrhoids: These are swollen blood vessels that occur inside the rectum and anus. Hemorrhoids are a common cause of rectal bleeding and red diarrhea.
- Medications: The side effects of some medications may cause red stool. They can also irritate the stomach and potentially lead to diarrhea. Medications that cause red stools include liquid antibiotics.
- Anal fissure: Sometimes, a scratch in the rectal area can cause the stool to appear bloody. In this case, it may only be a small amount of bright red blood.
Naturally, people with any of the above conditions will be at greater risk of having red-colored diarrhea.
Typical risk factors for diarrhea in general include:
- poor hygiene, including poor handwashing technique
- drinking contaminated water
- eating large quantities of meat and fibers
- inflammatory bowel disease
If a person’s red diarrhea is due to gastrointestinal bleeding, doctors will treat the underlying condition causing the bleeding. If a person thinks red diarrhea is due to their medication, they should speak to a doctor about possible alternatives.
Diarrhea is often how the body gets rid of a virus. Diarrhea symptoms often resolve on their own. In the case of viral infection, this may occur once the body’s immune system defeats the infection.
When a person has diarrhea, they can lose a
A person should drink small sips of fluids to rehydrate. Oral rehydration solutions can also assist in this.
However, prolonged diarrhea may require additional treatments, such as intravenous fluids and medications to reduce cramping in the bowels.
If red diarrhea is due to dysentery or infection, a person can take measures to prevent it in the future.
Ways to help
- practicing good personal and food hygiene
- only drinking safe drinking water
- vaccination against rotavirus
Bloody diarrhea may be a sign of a medical emergency, so a person should consult a doctor as soon as possible.
A person should also contact a doctor if they have the following symptoms in addition to red diarrhea:
- diarrhea that lasts
more than 2 days
- severe diarrhea
- severe abdominal cramps
While diarrhea is not always a cause for concern, severe or persistent bleeding may be a medical emergency. Anyone who is concerned about red stool should speak with a doctor as soon as possible.
Checking stool color can often help a person determine the cause of their gastrointestinal symptoms.
Stool can come in a range of colors and have various causes:
- Black stools: Tarry, black stools or stools the consistency of coffee grounds can indicate potential gastrointestinal bleeding. Black diarrhea can
sometimespoint to an upper GI bleed. This is because the blood has had more time to travel through the GI tract and darken. Certain foods, such as licorice or high quantities of grape juice, may also turn stool black.
- Green stools: Green stools may be due to bile in the stool. Taking iron supplements can also cause stool to become dark green.
- Pale stools: Pale or clay-colored stools may indicate stones in the bile duct that empty from the gallbladder. If a person also observes dark urine, this is a further sign that a problem with the gallbladder or liver could be the underlying cause. Some antacids that contain aluminum hydroxide can also cause pale stools.
- Yellowish, greasy stool: Yellow stool may signal an infection or a malabsorption disorder, such as celiac disease.
Diarrhea may appear red due to bleeding in and around the gastrointestinal system, viral infections, or the color of food a person consumes.
Treatment for red diarrhea will typically involve remedying its underlying cause. For example, if a person’s stool is red due to blood from an anal fissure, stopping the bleed will be the most important step.
A person can reduce their risk of general diarrhea by practicing good personal and food hygiene and only drinking safe drinking water.